Alert archive / South Dakota / Flash Flood Warnings in 1997

Flash Flood Warning 3, NWS Aberdeen, SD

July 24, 1997Hughes County, Stanley County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Jul 24, 1997, 12:44 AM CDT for Hughes County, Stanley County, South Dakota. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 1997, 12:44 AM CDT (05:44 UTC)
Expired
Jul 24, 1997, 2:45 AM CDT
In force
2 hr
Issued by
NWS Aberdeen, SD
Area
Whole counties

Counties Hughes County, SD, Stanley County, SD

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 5.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1997-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2898 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1997-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2898 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KABR 240545
FFWABR
SDC065-117-240745-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1244 AM CDT (1144 PM MDT) THU JUL 24 1997

* FLASH FLOOD WARNING FOR
  STANLEY COUNTY - CENTRAL SOUTH DAKOTA
  HUGHES COUNTY - CENTRAL SOUTH DAKOTA

* UNTIL 145 AM MDT (245 AM CDT)
 
* SOME STREAMS AFFECTED
  COTTONWOOD CREEK
  PLUMB CREEK
  LANCE CREEK
  MEDICINE CREEK
  MINNECONJOU CREEK

* CAUSE AND EFFECT
  SLOW MOVING THUNDERSTORMS PRODUCING RAIN 2 INCHES PER HOUR

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGER OF FLOODING.

HG/DEE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 10:27 AM CDT, 14 hours 17 minutes earlier.

Area forecast discussion, Jul 23, 10:27 AM CDT, 14 hours 17 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
1025 AM CDT WED JUL 23 1997

LOW CLOUDS HANGING IN STUBBORNLY ACROSS CENTRAL ZONES...BUT CLOUDS SHUD
BREAK UP BY EARLY AFTERNOON. ONCE THEY DO...RAPID HEATING SHUD KEEP
CURRENT FCST HIGHS ON TRACK. OTHERWISE...CURRENT PACKAGE LOOKS GOOD...
AND HAVE UPDATED ONLY FOR SKY CONDITION IN CENTRAL ZONES AND TO REMOVE$
MORNING CLOUDS ELSEWHERE.

.ABR...NONE

MIDDLEBROOKE

In the hours before

Special weather statement, Jul 23, 8:50 PM CDT, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  ABERDEEN SD
850 PM CDT WED JUL 23 1997

SDZ003>005-009-010-015>017-033>037-045-048-051-240700-
BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES-
LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH-
INCLUDING THE CITIES OF...MCINTOSH...MOUND CITY...EUREKA...MOBRIDGE...
ROSCOE...TIMBER LAKE...GETTYSBURG...FAULKTON...FT PIERRE...ONIDA...
PIERRE...HIGHMORE...MILLER...MURDO...PRESHO...FT THOMPSON
850 PM CDT WED JUL 23 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 2 AM CDT (1 AM CDT)...

SCATTERED THUNDERSTORMS WILL MOVE INTO AN UNSTABLE AIRMASS OVER PARTS OF
CENTRAL AND NORTHEAST SOUTH DAKOTA THROUGH THE EARLY MORNING. SOME OF
THE STORMS WILL BE ACCOMPANIED BY LARGE HAIL AND DAMAGING WINDS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. SEEK
SHELTER WHEN THREATENING WEATHER APPROACHES.

BANN
Local storm report, Jul 23, 8:53 PM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  ABERDEEN SD
854 PM CDT WED JUL 23 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0848 PMJ    HAYES                     SD   0.75 INCH HAIL
07/23/97   STANLEY

BANN
Special weather statement, Jul 23, 8:53 PM CDT, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  ABERDEEN SD
850 PM CDT WED JUL 23 1997

SDZ003>005-009-010-015>017-033>037-045-048-051-240700-
BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES-
LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH-
INCLUDING THE CITIES OF...MCINTOSH...MOUND CITY...EUREKA...MOBRIDGE...
ROSCOE...TIMBER LAKE...GETTYSBURG...FAULKTON...FT PIERRE...ONIDA...
PIERRE...HIGHMORE...MILLER...MURDO...PRESHO...FT THOMPSON
850 PM CDT WED JUL 23 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 2 AM CDT (1 AM CDT)...

SCATTERED THUNDERSTORMS WILL MOVE INTO AN UNSTABLE AIRMASS OVER PARTS OF
CENTRAL AND NORTHEAST SOUTH DAKOTA THROUGH THE EARLY MORNING. SOME OF
THE STORMS WILL BE ACCOMPANIED BY LARGE HAIL AND DAMAGING WINDS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. SEEK
SHELTER WHEN THREATENING WEATHER APPROACHEFS.

BANN
Local storm report, Jul 23, 8:54 PM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  ABERDEEN SD
854 PM CDT WED JUL 23 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0848 PM    HAYES                     SD   0.75 INCH HAIL
07/23/97   STANLEY

BANN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:37 PM CDTSevere Thunderstorm WarningABRStanley48 min
Jul 23, 9:35 PM CDTFlash Flood WarningABRStanley3 hr
Jul 23, 9:43 PM CDTSevere Thunderstorm WarningABRDewey62 min
Jul 24, 12:09 AM CDTSevere Thunderstorm WarningABRHughes46 min
Jul 24, 12:31 AM CDTSevere Thunderstorm WarningABRHyde, Sully64 min
Jul 24, 12:49 AM CDTSevere Thunderstorm WarningABRHand61 min
Jul 24, 1:32 AM CDTSevere Thunderstorm WarningABRSpink63 min

Nearby

Flash Flood Warnings in South Dakota, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.